Montana, 2012

High Wind in Montana, January 4 to 5, 2012

January 4 to 5, 2012 · NWS TFX · 9 events in 9 counties and zones

A strong westerly flow aloft brought high winds to portiomns of North Central Montana. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong westerly flow aloft brought high winds to portiomns of North Central Montana. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 4, 4:49 AM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Jan 4, 4:49 AM MST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
449 AM MST WED JAN 4 2012

.DISCUSSION...
WEDNESDAY THROUGH FRIDAY...THE HIGHEST TEMPERATURES OF THE WEEK ARE
STILL EXPECTED TO OCCUR TODAY...WITH STRONG WINDS INCREASING ACROSS
THE PLAINS OF CENTRAL AND NORTH CENTRAL MONTANA. THE RIDGE OF HIGH
PRESSURE WILL CONTINUE TO DOMINATE THE WEATHER PATTERN FOR THE NEXT
FEW DAYS...HOWEVER MULTIPLE SHORTWAVE TROUGHS WILL CONTINUE TO MOVE
ACROSS THE AREA FLATTENING THE RIDGE...AND CONTINUING TO PROVIDE
WINDY CONDITIONS FOR THE NEXT FEW DAYS. WILL CONTINUE TO KEEP THE
HIGH WIND WARNING AND WATCH OUT FOR WEDNESDAY AND THURSDAY. THIS
WILL ALLOW FOR AN ADDITIONAL FORECAST RUN TO OCCUR BEFORE ANY
DECISIONS ARE MADE ON UPGRADING TO A HIGH WIND WARNING. BY THURSDAY
EVENING A COLD FRONT WILL HAVE MOVED ACROSS THE AREA AND WILL KEPT
TEMPERATURES COOL THROUGH THE DAY ON FRIDAY. THIS SYSTEM WILL YIELD
OUR ONLY CHANCE OF PRECIPITATION OVER THE PLAINS IN THE SHORT TERM
PERIOD...HOWEVER THE MOISTURE TAP WITH THIS SYSTEM IS NOT VERY
ROBUST....AND WILL LIKELY ONLY ALLOW FOR OVERCAST SKIES AND
SCATTERED SHOWERS. SUK

FRIDAY NIGHT THROUGH WEDNESDAY...MODELS ARE IN GOOD AGREEMENT THAT A
NORTHWEST FLOW ALOFT WILL PREVAIL OVER THE REGION THROUGH THE
WEEKEND. SHORTWAVE ENERGY MOVING OFF THE GULF OF ALASKA INTO THE
PACIFIC NORTHWEST IS NOW PROGGED TO DROP SOUTH INTO THE GREAT BASIN
AND IS NO LONGER EXPECTED TO IMPACT CENTRAL MONTANA. AS A RESULT I
HAVE LOWERED POPS ACROSS MUCH OF MY FORECAST AREA THROUGH THIS
PERIOD. FORECAST REMAINS GENERALLY DRY...MILD AND BREEZY THROUGH
MONDAY. LATE MONDAY NIGHT SHORTWAVE ENERGY AND AN ASSOCIATED
CANADIAN COLD FRONT APPROACHES MONTANA. SURFACE LOW PRESSURE IS
EXPECTED OVER CENTRAL MONTANA MONDAY NIGHT WITH SCATTERED SHOWERS
SPREADING ACROSS THE FORECAST AREA. THE SURFACE COLD FRONT PUSHES
SOUTH THROUGH NORTH CENTRAL MONTANA ON TUESDAY WITH UPSLOPE SNOW
DEVELOPING ALONG THE EAST SLOPES OF THE ROCKIES AND NORTH SLOPES OF
THE ISLAND RANGES. MODEL SOLUTIONS DIVERGE A BIT TUESDAY NIGHT WITH
THE ECMWF MOVING THE SYSTEM EAST AND DRYING THINGS OUT FASTER THAN
THE GFS DOES. CURRENT PRECIPITATION AND TEMPERATURE TRENDS FOR THIS
SYSTEM LOOK FAVORABLE FOR A RETURN TO MORE WINTER-LIKE CONDITIONS
BUT MODELS ARE NOT AS YET BRINGING TEMPERATURES AS LOW AS I WOULD
EXPECT. WILL CONTINUE TO MONITOR THIS SYSTEM AND IF MODELS DO NOT
WEAKEN IT OVER THE NEXT FEW DAYS WOULD EXPECT THAT TEMPERATURES
COULD GO MUCH LOWER WITH POPS BECOMING MORE LIKELY. MPJ

&&

.AVIATION...
UPDATED 1149Z.
STRONG UPPER LEVEL WINDS WILL CONTINUE TO MOVE OVER THE AREA UNDER
THE INFLUENCE OF THE BUILDING UPPER LEVEL RIDGE. BRISK SURFACE WINDS
WILL CONTINUE TO STRENGTHEN DURING THE DAY...VERY STRONG WINDS
OVER THE ROCKIES AND EAST SLOPES OF THE ROCKIES WILL CONTINUE
THROUGH WEDNESDAY. VFR CONDS WILL PREVAIL DURING THE NEXT 24 HOURS.
SUK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  59  44  51  28 /   0   0  10  20
CTB  59  42  47  24 /   0   0  10  20
HLN  50  32  46  25 /   0   0  20  20
BZN  47  26  48  22 /   0   0  10  20
WEY  33   5  33  11 /   0   0  10  30
DLN  47  30  43  21 /   0   0  20  30
HVR  60  40  54  25 /   0   0  10  20
LWT  58  40  51  25 /   0   0  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM 5 PM MST THIS AFTERNOON THROUGH THURSDAY
AFTERNOON BLAINE...CENTRAL AND SOUTHERN LEWIS AND
CLARK...CHOUTEAU...EASTERN PONDERA...EASTERN TETON...HILL...JUDITH
BASIN...LIBERTY.

HIGH WIND WARNING UNTIL 5 PM MST THURSDAY CASCADE...EASTERN
GLACIER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT...TOOLE.

HIGH WIND WARNING UNTIL 5 PM MST THURSDAY FERGUS.

&&

SHORT TERM...SUK
LONG TERM...MPJ
AVIATION...SUK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 4, 5:33 AM MST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
533 AM MST WED JAN 4 2012

MTZ009-010-012-044-048-051-051245-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-TOOLE-
SOUTHERN ROCKY MOUNTAIN FRONT-FERGUS-
533 AM MST WED JAN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING GOES IS IN EFFECT THROUGH EARLY THURSDAY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HIGH WIND WARNING WILL CONTINUE THROUGH EARLY THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ011-013-014-045>047-049-050-051245-
HILL-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-
533 AM MST WED JAN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WATCH IS IN EFFECT BEGINNING WEDNESDAY AFTERNOON AND
CONTINUING THROUGH THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HIGH WIND WATCH IS IN EFFECT BEGINNING WEDNESDAY AFTERNOON AND
CONTINUING THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-015-052>055-051245-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
533 AM MST WED JAN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

9 high wind. Local standard time, as filed.

High Wind, Fergus

When
January 4, 8:45 AM MST
Where
Fergus forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

A wind gust to 60 mph was reported at Hilger 7SE (the Judith Peak RAWS site).

High Wind, Blaine

When
January 4, 10:00 AM MST
Where
Blaine forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter

A wind gust to 60 mph was reported at Chinook 11S.

High Wind, Southern Rocky Mountain Front

When
January 4, 12:30 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A wind gust to 59 mph was reported at Bynum 13W (the Dellwo MCSCN site).

High Wind, Eastern Glacier

When
January 4, 2:05 PM MST
Where
Eastern Glacier forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

A wind gust to 58 mph was reported at the Cut Bank ASOS site.

High Wind, North Rocky Mountain Front

When
January 4, 3:51 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways

A wind gust to 67 mph was reported at East Glacier Park 1E (the Two Medicine DOT site).

High Wind, Toole

When
January 5, 2:37 AM MST
Where
Toole forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

A wind gust to 60 mph was reported at Sunburst 6NNW (the Sweet Grass DOT site).

High Wind, Cascade

When
January 5, 10:30 AM MST
Where
Cascade forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public

A wind gust to 60 mph was reported at Cascade 1SW.

High Wind, Hill

When
January 5, 11:00 AM MST
Where
Hill forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter

A wind gust to 60 mph was reported at Gildford 30N.

High Wind, Liberty

When
January 5, 11:54 AM MST
Where
Liberty forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

A wind gust to 61 mph was reported at Joplin 14 NNW.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356965, 356963, 356964, 356966, 356958, 356961, 356960, 356959, 356962.